Re: Long-term antibiotic use- other options???
I would tend to agree that long term antibiotic use is not a healthy thing to get into. If you want to counter any damage that may have resulted from this, take a good probiotic daily in order to help restore any flora in your intestines and colon that may have been lost by the antibiotics. Certain types of antibiotics can leave you susceptible to C-difficile, a very serious health condition. What happens is that the antibiotics kill off too much of the good bacteria and disturb the balance of flora in your colon. This results in the C-difficile bacteria (bad bacteria that we all have in our colon which is usually kept in check by the good bacteria) becomes dominant and causes problems such as severe diarrhea, dizziness, malabsorption, weight loss and a host of problems. This is a huge problem in hospitals where patients are already quite weak but it can also happen to people outside of hospitals. Last year I was asked to replace a professor who came down with a bout of C-difficile after she finished off a round of antibiotics for a simple urinary tract infection.
For the acne, might it be possible to wash your face more often during the day and to use a pressed powder to cut down on the oilyness ? This in addition to using a strong anti acne scrub or medication might do the trick. As for ovarian cysts, you should know that if your cyst is 5 cm or less and filled with fluid, this is a completely normal functional cyst that ALL women get every month. We develop follicular cysts which at ovulation time (about 2 weeks after the start of your period) burst open to release an egg into the fallopian tube. If you are scheduled for a followup ultrasound in three cycles, you will see that most likely that cyst will be gone. If your ultrasound is an external ultrasound (where you have to drink lots of water beforehand), try to go for it while you are on your period. This is when you are least likely to see cysts. Some types of cysts need removal (like dermoid cysts or complex cysts) but most cysts go away on their own.
As to the subject of the birth control pill, I would advise caution. I am a 41 year old woman who was on oral contraceptives for over 20 years of my life. In addition to developing a large 8 cm simple cyst on my left ovary, I began to bleed irregularly after such a long time of using the pill. It seems that when you use the pill for a long time you can get endometrial atrophy where the lining of your uterus becomes so thin and fragile that it starts to bleed all of the time. In my case, this was completely reversible when I went off the pill but my cyst is still there. It is now known that birth control pills neither help cysts to shrink nor do they prevent them from growing. Our modern day pills contain such a low dose of estrogen that women are still developing follicular cysts and sometimes even ovulating (the fact that your uterine lining is so thin means that there is no chance of you becoming pregnant). Also, keep in mind that the pill increases your risk of certain things like breast cancer (a very slight increase) and even the risk of developing a benign liver tumour (hepatic adenoma). If you are curious, check out the hepatic adenoma threads on these boards. Of course there is also the risk of bloodclots and stroke and if you have a family history of this, I would certainly try to use some other form of birthcontrol. I personally regret the fact that I remained on the pill for so long and if I had to do it over again, I would not have started taking it in the first place (at the time I started, a lot of these risks were not yet known or were only just being discovered). You girls should also know that the newer forms of birthcontrol use a brand new type of progestin which has never been tested long term. This new type of progestin caused elevated levels of potassium in the blood and they do not know what the long term health effects of this are. The older progestin (levogenestrel) has been around for quite some time but the newer one was only tested for a period of 12 months before being released to the public.
Read and be informed before taking any decisions. Know exactly what you are getting into as not all of the information is presented to you and sometimes you may be that one in a thousand person who is unfortunate enough to suffer permanent damage just for the sake of curing acne ..
Take care of yourselves and all the best ...